Colorado, 2009

Debris Flow in Colorado, May 11, 2009

May 11, 2009 · NWS GJT · 1 event in 1 county or zone

A mudslide occurred on the lower slopes of Buttermilk Ski Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A mudslide occurred on the lower slopes of Buttermilk Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 11, 2:46 AM MST, 10 hours 44 minutes earlier.

Area forecast discussion, May 11, 2:46 AM MST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 AM MDT MON MAY 11 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
FLAT RIDGING OVER THE FORECAST AREA WILL BECOME MORE ZONAL IN NATURE
OVER THE NEXT 24 HOURS. FORECAST PERIOD STARTS OFF ON THE DRY SIDE
ONCE AGAIN...WITH ONLY THIN CIRRUS PASSING THROUGH TODAY. BY THIS
EVENING...NAM12 REMAINS CONSISTENT WITH SPINNING UP A MINOR
SHORTWAVE ACROSS SOUTHERN UTAH...BRINGING IT ACROSS WESTERN
COLORADO AFTER MIDNIGHT. SUFFICIENT MID LEVEL MOISTURE WILL BE
AROUND TO TEAM UP WITH THIS WAVE TO GENERATE ISOLATED TO SCATTERED
SHOWERS TONIGHT...MAINLY ACROSS WEST CENTRAL COLORADO. THIS WAVE
DEPARTS EARLY TUESDAY...ONLY TO BE REPLACED BY AN APPROACHING COLD
FRONT AND TIGHTENING SFC GRADIENT. THIS WILL BRING A RETURN TO
WINDY CONDITIONS...WITH FIRE WEATHER CONCERNS HEIGHTENED...ESPECIALLY
ACROSS NORTHWEST COLORADO WHERE FUELS ARE STILL LISTED AS CRITICAL.
WILL DISCUSS THIS IN MORE DETAIL IN THE FIRE WEATHER SECTION BELOW.
EARLIER MODEL RUNS WERE ALSO GENERATING A FEW SHOWERS AND
THUNDERSTORMS ALONG THIS FRONT BY LATE TUESDAY AFTERNOON. THE NEW
06Z RUN OF THE NAM12 HAS BACKED OFF ON THE QPF...BUT WARM DAYTIME
TEMPS AND LINGERING MOISTURE FROM TONIGHTS ACTIVITY WILL BE ENOUGH
TO TRIGGER A FEW LATE AFTERNOON AND EVENING STORMS...GENERALLY
NORTH OF INTERSTATE 70.  TEMPS WILL BE WELL ABOVE SEASONAL NORMS
TODAY AND AGAIN ON TUESDAY...WITH H7 TEMPS IN THE 10 TO 15 C
RANGE.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
TWO COLD FRONTS SWEEP MUCH OF THE REGION BEFORE THE BIG WARM-UP
BEGINS NEXT WEEKEND.

WEDNESDAY: THE 00Z NAM IS DEEPER THAN ITS PREVIOUS RUN AND CLOSER
TO THE GFS FOR THE WEDNESDAY TROUGH PASSAGE. JET AND VORTICITY
REMAIN IN WYOMING. COLD FRONT IS STRETCHED ACROSS THE CENTRAL CWA
AND CONTINUES TO PUSH SOUTH AND WEAKEN THROUGH THE DAY. STRONG COLD
ADVECTION NOTED ACROSS THE NORTH...WITH T700 OF -10C DIURNAL CHANGE
FROM TUESDAY AFTERNOON...-2C SOUTH. FRONTAL PUSH ENDS LATE IN THE
DAY.

WEDNESDAY NIGHT-THURSDAY: THE FLOW QUICKLY TRANSITIONS BACK TO SW
AND WARM ADVECTION OVERNIGHT. ALL THE COOLING GAINED ON WEDNESDAY IS
REVERSED BY THURSDAY AFTERNOON. THE NEXT COLD FRONT IS TIMED BY THE
GFS INTO NE UTAH BY THE AFTERNOON. MOISTURE APPEARS TO ONLY
INCREASE BEHIND THE FRONT.

THURSDAY NIGHT-FRIDAY: COLD ADVECTION OCCURS AGAIN WITH A WEAKENING
FRONT DROPPING INTO THE SAN JUANS FRIDAY AFTERNOON BEFORE EXITING
EAST. THE EC IS NOT AS DEEP WITH THIS SYSTEM. THE GFS CONTINUES TO
SHOW SIGNIFICANT MOISTURE WITH THIS SYSTEM FAVORING THE NORTH. HAVE
RAISED POPS TO CHANCE ACROSS THE NORTHERN MTNS. SNOW LEVELS
INDICATE THIS WILL LIKELY BE AN ALL-RAIN EVENT.

SATURDAY-MONDAY: GFS CONTINUES TO PRODUCE LIGHT MTN SHOWERS SATURDAY
IN NORTH FLOW ALOFT. THEN THERE IS GOOD MODEL AGREEMENT FOR A
STRONG AND DRY RIDGE TO BUILD OVER THE GREAT BASIN FOR THE BEGINNING
OF SUMMER-LIKE TEMPERATURES.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH TUESDAY. AREAS OF TURBULENCE OVER THE
MOUNTAINS CAN BE EXPECTED AT TIMES DUE TO MODERATE WEST-NORTHWEST
WINDS ALOFT. A FEW SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP
AFTER 00Z TUESDAY OVER WEST CENTRAL COLORADO. THESE STORMS WILL BE
HIGH BASED...PRODUCING GUSTY WINDS TO NEAR 45 MPH AND BRIEF
SHOWERS...ALTHOUGH VFR CIGS AND VSBYS ARE STILL ANTICIPATED.

&&

.FIRE WEATHER...
GUSTY SOUTHWEST WINDS TO NEAR 45 MPH WILL DEVELOP ACROSS NORTHWEST
COLORADO BY LATE TUESDAY MORNING. THESE WINDS WILL BE FOCUSED OUT
AHEAD OF A STRONG COLD FRONT...WHICH WILL BE PASSING THROUGH THE
REGION TUESDAY EVENING. THE SOUTHWEST WINDS WILL COMBINE WITH WARM
DAYTIME TEMPS TO HELP DRIVE RELATIVE HUMIDITY VALUES BELOW 15
PERCENT. WILL BE ISSUING A FIRE WEATHER WATCH FOR FIRE WEATHER
ZONE 201 STARTING LATE TUESDAY MORNING AND WILL RUN IT THROUGH
TUESDAY EVENING AS FUELS IN THIS ZONE REMAIN CRITICAL. GUSTY
WINDS AND LOW RELATIVE HUMIDITIES WILL ALSO OCCUR ACROSS
NORTHEAST UTAH AND OVER COLORADO FIRE WEATHER ZONES 203 AND 205.
HOWEVER...FUELS IN THESE AREAS ARE IN VARIOUS STAGES OF GREEN-UP
AND WILL NOT BE ISSUING ANY HIGHLIGHTS FOR THESE LOCATIONS. THE
COLD FRONT PASSES TUESDAY EVENING WITH WIND DIMINISHING. WEDNESDAY
WILL BE MUCH COOLER WITH RELATIVE HUMIDITY VALUES RISING BACK
ABOVE 15 PERCENT.

&&

.HYDROLOGY...
MAIN STEM RIVERS...THE COLORADO RIVER NEAR GRAND JUNCTION...THE
YAMPA RIVER NEAR DEERLODGE PARK...THE GREEN RIVER NEAR JENSEN...AND
THE DOLORES RIVER NEAR CISCO WILL START TO RECEDE EARLY THIS WEEK.
THE GUNNISON RIVER WILL BE THE EXCEPTION WHERE FLOWS WILL BE
GRADUALLY INCREASING DUE TO INCREASED RELEASES FROM THE ASPINALL
UNIT.

RELEASES FROM THE CRYSTAL RESERVOIR WILL BE INCREASED EACH DAY UNTIL
REACHING 6000 CFS IN THE BLACK CANYON BY WEDNESDAY EVENING. THIS
WILL CAUSE STAGE INCREASES OF UP TO 5 FEET IN THE BLACK CANYON BY THE
MIDDLE OF THE WEEK. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED
FOR ZONES 11 AND 14 TO RAISE AWARENESS OF THIS ACTIVITY.

CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FIRE WEATHER WATCH FOR FIRE WEATHER ZONE 201...NORTHWEST
       COLORADO...FROM LATE TUESDAY MORNING THROUGH TUESDAY EVENING.
.UT...NONE.

SHORT TERM.....JDC
LONG TERM......JOE
AVIATION.......TGJT
FIRE WEATHER...JDC
HYDROLOGY......BAL/JDC
Hazardous weather outlook, May 11, 4:45 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON MAY 11 2009

COZ001>014-017>023-UTZ022>025-027>029-121145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON MAY 11 2009

...FIRE WEATHER WATCH IS IN EFFECT FOR NORTHWEST COLORADO FROM LATE
TUESDAY MORNING THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL UTAH AND WEST CENTRAL COLORADO LATE THIS AFTERNOON AND
LINGER THROUGH TONIGHT. GUSTY WINDS TO NEAR 45 MPH WILL ACCOMPANY
THE SHOWERS AND THUNDERSTORMS.

THE GUNNISON RIVER THROUGH THE BLACK CANYON...AS WELL AS OTHER RIVERS
AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL CONTINUE TO
RUN HIGH DUE TO THE MELTING OF THE MOUNTAIN SNOW PACK. CAUTION IS
URGED WHEN WALKING OR RECREATING NEAR RIVERBANKS AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

GUSTY SOUTHWEST WINDS TO NEAR 45 MPH WILL TEAM UP WITH LOW RELATIVE
HUMIDITIES AND DRY FUELS TUESDAY AFTERNOON AND EVENING...CREATING
THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT...A
FIRE WEATHER WATCH WILL BE IN EFFECT FOR NORTHWEST COLORADO FROM
LATE TUESDAY MORNING THROUGH TUESDAY EVENING. SEE DENRFWGJT FOR
MORE INFORMATION...OR VISIT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEB SITE AT WEATHER.GOV.GJT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FAVORING THE NORTHERN
MOUNTAINS TUESDAY EVENING AND AGAIN THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

RIVER AND STREAM FLOWS WILL CONTINUE TO RUN HIGH THROUGH SUNDAY DUE
TO SNOW MELTING OFF THE HIGHER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDC/JOE

In the hours before

Special weather statement, May 11, 8:37 AM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 AM MDT MON MAY 11 2009

COZ011-014-121600-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
UPPER GUNNISON RIVER VALLEY-
937 AM MDT MON MAY 11 2009

..STRONG RIVER FLOWS WILL INCREASE RIVER HAZARDS IN THE BLACK
CANYON OF THE GUNNISON...

FROM NOW THROUGH THURSDAY...RIVER FLOWS WILL GRADUALLY INCREASE ON
THE GUNNISON RIVER THROUGH THE BLACK CANYON OF THE GUNNISON NATIONAL
PARK...THE GUNNISON GORGE AND DELTA. THE LARGEST RIVER RISES ARE
EXPECTED IN THE BLACK CANYON WHERE LEVELS WILL INCREASE TO NEAR 8.5
FEET AND FLOWS WILL BE NEAR 7000 CFS BY THE MIDDLE OF NEXT WEEK.
RIVER LEVELS IN DELTA WILL INCREASE TO NEAR 8 FEET BY WEDNESDAY
NIGHT...WHICH IS BANKFULL.

CAUTION IS URGED WHEN WALKING NEAR WATERWAYS. HIGH FLOWS CAN ERODE
RIVERBANKS AND MAKE THEM UNSTABLE. RIVER RAFTERS AND KAYAKERS SHOULD
USE CAUTION ON RIVERS WITH HIGH FLOWS...STRONG CURRENTS...AND COLD
WATER TEMPERATURES. NOVICES SHOULD RIDE ONLY WITH EXPERIENCED GUIDES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Gore and Elk Mountains/Central Mountain Valleys

When
May 11, 1:30 PM MST to 2:15 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A series of mudslides at the base of Buttermilk Ski Area near Aspen destroyed a thousand gallon oil storage tank and heavily damaged a ski company maintenance building and the equipment inside the building. The mudslides carried a large number of trees, brush, and rocks, and created a gash on the side of the mountain 50 feet wide and 30 feet deep.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173763.